Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients: A review of published cases

Paul E. Croarkin, Graham J. Emslie, Taryn L. Mayes

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

Objective: To retrospectively examine published cases of neuroleptic malignant syndrome (NMS) in patients aged 18 and below who had been treated with atypical antipsychotics (clozapine, risperidone, olanzapine, quetiapine, ziprasi-done, and aripiprazole). Data Sources: Information was collected via MEDLINE searches in February 2006 and May 2007. The term neuroleptic malignant syndrome was used and cross-referenced with individual atypical antipsychotics. The authors also contacted (by telephone and in writing) pharmaceutical companies that produce and market atypical antipsychotics for any data on NMS. Study Selection: Twenty case reports (written in Hnglish only and published from 1991-2007) were identified and reviewed. These publications all described symptoms of NMS in patients aged 18 or younger who had been treated with atypical antipsychotics. Data Extraction: Data were reviewed and compared with 3 diagnostic criteria (DSM-IV-TR, Levenson's, and Caroff and Mann's) for NMS. Interventions and outcomes were also reviewed. Data Synthesis: Twenty case reports were identified and presented with a descriptive approach. Sixteen cases met criteria for NMS, with at least 1 of the diagnostic sets utilized. The majority of cases involved male subjects. All patients recovered. Conclusions: Young patients can develop NMS during treatment with atypical antipsychotics. Symptoms of this disorder are consistent with those described in adults. Although NMS is rare in this population, clinicians should maintain a high index of suspicion. Appropriate caution in treating children and adolescents with any anti-psychotic is warranted.

Original languageEnglish (US)
Pages (from-to)1157-1165
Number of pages9
JournalJournal of Clinical Psychiatry
Volume69
Issue number7
StatePublished - Jul 2008

Fingerprint

Neuroleptic Malignant Syndrome
Antipsychotic Agents
Pediatrics
olanzapine
Risperidone
Clozapine
Information Storage and Retrieval
Telephone
MEDLINE
Diagnostic and Statistical Manual of Mental Disorders
Publications

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Clinical Psychology

Cite this

Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients : A review of published cases. / Croarkin, Paul E.; Emslie, Graham J.; Mayes, Taryn L.

In: Journal of Clinical Psychiatry, Vol. 69, No. 7, 07.2008, p. 1157-1165.

Research output: Contribution to journalArticle

@article{639d75d395da4c4a9bc70323389d7094,
title = "Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients: A review of published cases",
abstract = "Objective: To retrospectively examine published cases of neuroleptic malignant syndrome (NMS) in patients aged 18 and below who had been treated with atypical antipsychotics (clozapine, risperidone, olanzapine, quetiapine, ziprasi-done, and aripiprazole). Data Sources: Information was collected via MEDLINE searches in February 2006 and May 2007. The term neuroleptic malignant syndrome was used and cross-referenced with individual atypical antipsychotics. The authors also contacted (by telephone and in writing) pharmaceutical companies that produce and market atypical antipsychotics for any data on NMS. Study Selection: Twenty case reports (written in Hnglish only and published from 1991-2007) were identified and reviewed. These publications all described symptoms of NMS in patients aged 18 or younger who had been treated with atypical antipsychotics. Data Extraction: Data were reviewed and compared with 3 diagnostic criteria (DSM-IV-TR, Levenson's, and Caroff and Mann's) for NMS. Interventions and outcomes were also reviewed. Data Synthesis: Twenty case reports were identified and presented with a descriptive approach. Sixteen cases met criteria for NMS, with at least 1 of the diagnostic sets utilized. The majority of cases involved male subjects. All patients recovered. Conclusions: Young patients can develop NMS during treatment with atypical antipsychotics. Symptoms of this disorder are consistent with those described in adults. Although NMS is rare in this population, clinicians should maintain a high index of suspicion. Appropriate caution in treating children and adolescents with any anti-psychotic is warranted.",
author = "Croarkin, {Paul E.} and Emslie, {Graham J.} and Mayes, {Taryn L.}",
year = "2008",
month = "7",
language = "English (US)",
volume = "69",
pages = "1157--1165",
journal = "Journal of Clinical Psychiatry",
issn = "0160-6689",
publisher = "Physicians Postgraduate Press Inc.",
number = "7",

}

TY - JOUR

T1 - Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients

T2 - A review of published cases

AU - Croarkin, Paul E.

AU - Emslie, Graham J.

AU - Mayes, Taryn L.

PY - 2008/7

Y1 - 2008/7

N2 - Objective: To retrospectively examine published cases of neuroleptic malignant syndrome (NMS) in patients aged 18 and below who had been treated with atypical antipsychotics (clozapine, risperidone, olanzapine, quetiapine, ziprasi-done, and aripiprazole). Data Sources: Information was collected via MEDLINE searches in February 2006 and May 2007. The term neuroleptic malignant syndrome was used and cross-referenced with individual atypical antipsychotics. The authors also contacted (by telephone and in writing) pharmaceutical companies that produce and market atypical antipsychotics for any data on NMS. Study Selection: Twenty case reports (written in Hnglish only and published from 1991-2007) were identified and reviewed. These publications all described symptoms of NMS in patients aged 18 or younger who had been treated with atypical antipsychotics. Data Extraction: Data were reviewed and compared with 3 diagnostic criteria (DSM-IV-TR, Levenson's, and Caroff and Mann's) for NMS. Interventions and outcomes were also reviewed. Data Synthesis: Twenty case reports were identified and presented with a descriptive approach. Sixteen cases met criteria for NMS, with at least 1 of the diagnostic sets utilized. The majority of cases involved male subjects. All patients recovered. Conclusions: Young patients can develop NMS during treatment with atypical antipsychotics. Symptoms of this disorder are consistent with those described in adults. Although NMS is rare in this population, clinicians should maintain a high index of suspicion. Appropriate caution in treating children and adolescents with any anti-psychotic is warranted.

AB - Objective: To retrospectively examine published cases of neuroleptic malignant syndrome (NMS) in patients aged 18 and below who had been treated with atypical antipsychotics (clozapine, risperidone, olanzapine, quetiapine, ziprasi-done, and aripiprazole). Data Sources: Information was collected via MEDLINE searches in February 2006 and May 2007. The term neuroleptic malignant syndrome was used and cross-referenced with individual atypical antipsychotics. The authors also contacted (by telephone and in writing) pharmaceutical companies that produce and market atypical antipsychotics for any data on NMS. Study Selection: Twenty case reports (written in Hnglish only and published from 1991-2007) were identified and reviewed. These publications all described symptoms of NMS in patients aged 18 or younger who had been treated with atypical antipsychotics. Data Extraction: Data were reviewed and compared with 3 diagnostic criteria (DSM-IV-TR, Levenson's, and Caroff and Mann's) for NMS. Interventions and outcomes were also reviewed. Data Synthesis: Twenty case reports were identified and presented with a descriptive approach. Sixteen cases met criteria for NMS, with at least 1 of the diagnostic sets utilized. The majority of cases involved male subjects. All patients recovered. Conclusions: Young patients can develop NMS during treatment with atypical antipsychotics. Symptoms of this disorder are consistent with those described in adults. Although NMS is rare in this population, clinicians should maintain a high index of suspicion. Appropriate caution in treating children and adolescents with any anti-psychotic is warranted.

UR - http://www.scopus.com/inward/record.url?scp=47749090111&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=47749090111&partnerID=8YFLogxK

M3 - Article

C2 - 18572981

AN - SCOPUS:47749090111

VL - 69

SP - 1157

EP - 1165

JO - Journal of Clinical Psychiatry

JF - Journal of Clinical Psychiatry

SN - 0160-6689

IS - 7

ER -